Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 80, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2015, 3:28 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2015, 3:28 PM PDT (22:28 UTC)
- Expired
- Jul 30, 2015, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 108 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:31 PM PDT | FLASH FLOOD | 8 S Needles, CA | 1 FOOT OF WATER OVER HIGHWAY 95 SOUTH AT MILE MARKER 50. THE WATER WAS STARTING TO WASH THE ROAD OUT . |
| Jul 30, 4:40 PM PDT | FLASH FLOOD | 5 S Needles, CA | CHP REPORTS 3 FEET OF WATER STILL FLOWING ACROSS W MONUMENT PASS ROAD. ESTIMATED TIME FROM RADAR. |
| Jul 30, 6:15 PM PDT | FLASH FLOOD | 8 Sw Golden Valley, AZ | WATER AND DEBRIS FLOWING OVER ROADWAY. PARTS OF PAVEMENT ALSO WASHED AWAY. WATER COMING FROM SECRETE PASS WASH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 3107 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322
WGUS55 KVEF 302228
FFWVEF
AZC015-CAC071-310130-
/O.NEW.KVEF.FF.W.0080.150730T2228Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT THU JUL 30 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 630 PM PDT/630 PM MST/
* AT 325 PM PDT /325 PM MST/...DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN SOUTH OF NEEDLES. THE RAIN IS
MOVING NORTHWEST AT 20 MPH WITH ADDITINOAL STORMS DEVELOPING
ACROSS MUCH OF THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BULLHEAD CITY...LAUGHLIN...HIGHWAY 95 AT MILE MARKER 29...TOPOCK...
KATHERINE LANDING...NEEDLES...EARP...OATMAN...ARIZONA VILLAGE...
MESQUITE CREEK...MOJAVE RANCH ESTATES...HIGHWAY 95 AND I-40...
GOLDEN VALLEY...MOHAVE VALLEY...VIDAL JUNCTION...BIG RIVER AND
WILLOW VALLEY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 18.
INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 114 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3467 11509 3525 11508 3525 11494 3501 11464
3507 11460 3510 11465 3514 11457 3526 11458
3526 11411 3470 11420 3469 11455 3434 11450
3415 11430 3411 11441 3408 11444 3408 11481
$$
OUTLER2 follow-up statements
337
WGUS75 KVEF 310035
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT THU JUL 30 2015
AZC015-CAC071-310130-
/O.CON.KVEF.FF.W.0080.000000T0000Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
535 PM PDT THU JUL 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT/630 PM
MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN BERNARDINO
COUNTIES...
AT 531 PM PDT /531 PM MST/...DOPPLER RADAR HAS INDICATED THE
HEAVIEST RAINFALL THIS AFTERNOON HAS FALLEN SOUTH OF THE NEEDLES AND
TOPOCK AREAS WHERE ONE TO TWO INCHES OF RAINFALL HAS FALLEN. POCKETS
OF HEAVY RAIN ALSO FELL NEAR THE GOLDEN VALLEY AND ALONG THE HIGHWAY
95 CORRIDOR IN EASTERN CALIFORNIA. WHILE MOST OF THE HEAVIEST
RAINFALL HAS ENDED...FLASH FLOODING REMAINS A THREAT WHERE LOCAL
WASHES AND DRAINAGES CONTINUE TO OBSERVE ELEVATED FLOWS. IN
ADDITION...NUMEROUS ROAD CLOSURES REMAIN IN EFFECT DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3467 11509 3525 11508 3525 11494 3501 11464
3507 11460 3510 11465 3514 11457 3526 11458
3526 11411 3470 11420 3469 11455 3434 11450
3415 11430 3411 11441 3408 11444 3408 11481
$$
OUTLER330
WGUS75 KVEF 310128
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT THU JUL 30 2015
AZC015-CAC071-310136-
/O.EXP.KVEF.FF.W.0080.000000T0000Z-150731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
628 PM PDT THU JUL 30 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN
SAN BERNARDINO COUNTIES WILL EXPIRE AT 630 PM PDT...
FLOOD WATERS ARE SLOWLY RECEDING AND NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. LOCAL WASHES AND DRAINAGES WILL CONTINUE
TO OBSERVE ELEVATED FLOWS THIS EVENING WHICH MAY ALSO IMPACT LOW
WATER CROSSINGS...SO PLEASE CONTINUE TO HEED ANY ROAD CLOSURES IN
THE AREA.
LAT...LON 3467 11509 3525 11508 3525 11494 3501 11464
3507 11460 3510 11465 3514 11457 3526 11458
3526 11411 3470 11420 3469 11455 3434 11450
3415 11430 3411 11441 3408 11444 3408 11481
$$
OUTLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM PDT, 58 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM PDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT THU JUL 30 2015 .SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS. && .SHORT TERM...THROUGH SATURDAY NIGHT. UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO- THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE. A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH. AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO THE VALLEYS INTO THE EVENING HOURS. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE. MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES. THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW FILTERING THROUGH THE AREA. && .AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS. STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA 13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS. CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY. GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...PULLIN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 30, 1:31 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
07/30/2015 SAN BERNARDINO CA LAW ENFORCEMENT
CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
SEVERAL LOCATIONS ON HIGHWAY 62.
&&
ASGLocal storm report, Jul 30, 2:44 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 2 WSW TWENTYNINE PALMS 34.12N 116.09W
07/30/2015 M1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
PAST 30 MINUTES. BACKYARD FLOODING
OCCURRING, AND PEA SIZE HAIL.
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:03 PM PDT | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:49 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 29, 6:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 6:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 7:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 8:30 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 24 hr |
| Jul 30, 1:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 2:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 3:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 58 min |
| Jul 30, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
| Jul 30, 4:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 1:46 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.